Medications And The Sun: What You Need To Know

Your Prescription May Make You More Prone To Sunburn And Other Effects.

Basking in sunshine is good for the soul—but not always for the skin, particularly if you’re taking medication.

That’s because many drugs, including common over-the-counter ones, can intensify the effect of the sun on skin by causing a reaction to UV (ultraviolet) light. The risks: sunburn, rashes or even blistering, and aggravation of existing skin conditions, such as eczema.

“In the case of a medication that causes sun sensitivity, you should see a sticker on the bottle or package notifying you that taking this might increase your risk,” says Lucio Volino, PharmD, a clinical pharmacist with RWJBarnabas Health and Clinical Associate Professor at Rutgers University.

That sticker, or a similar warning on a package insert, means you need to be especially vigilant about applying and reapplying sunscreen, whether you’re going to spend a day in the sun at a family barbecue or are heading out to do a little yard work. The time it takes for your skin to get sunburned will be greatly reduced, so use a product with SPF (sun protection factor) and reapply it according to the instructions on the label. (The lower the SPF number, the shorter the length of its protective benefits.)

In addition, wear sunglasses and protective clothing, and try to avoid the sun between the peak hours of 10 a.m. and 4 p.m. “People should also be conscious of staying well hydrated in the heat,” Volino says. Although the sun’s rays are less intense in the fall and winter seasons, these precautions should be followed year-round, he says. They also apply to all skin tones.

The Barnabas Health Retail Pharmacy at Newark Beth Israel Medical Center is located at 201 Lyons Avenue in Newark. For more information, call 973.926.7422.